My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Autoimmune disease

Cardiac sarcoidosis

6 replies

TwoScottieDogs · 27/06/2018 21:58

Is there anyone out there who has cardiac sarcoidosis? My DH was suffering from shortness of breath and a low pulse and ended up in hospital for a month. He was diagnosed with sarcoidosis and fitted with an ICD pacemaker.

Since being discharged back in April he has been feeling really well. He had a follow up appointment today and has been told he needs to have long term steroid treatment. We're both feeling a bit low about it as we are concerned about the side effects (& he feels fine at the moment!)

Does anyone have any experience of this?

OP posts:
RightYesButNo · 30/06/2018 21:32

So, I don’t have cardiac sarcoidosis, but I do have a bit of knowledge about inflammatory diseases, so I’ll try to explain what’s happening (hopefully), since the disease is pretty rare and someone who has it may not be along.

First of all, your husband now has sarcoidosis even though it sounds like based on your explanation it may not have affected anything except his heart. But, as I’m sure you know, sarcoidosis means that you get groupings of inflammatory cells in different parts of the body. These are called granulomas.

Sarcoidosis can be asymptomatic, which is why your husband feeling well and the doctors telling you that he needs long-term steroid treatment probably feels surprising. But I would think there are two possibilities (and you can ask his rheumatologist, GP, or cardiologist about this):

  1. That blood tests probably show that he still has a high level of inflammation, which is what steroids will treat.


  1. They are trying to protect his heart and other organs by keeping granulomas from forming. They do this by using steroid treatment.


I completely understand your fear of steroid side effects since I’ve gone through them myself, so maybe discuss with the doctor what the lowest dose of successful steroid treatment could be. Doctors will always want to use the lowest dose possible to cause him the least amount of side effects, so be open with them about any side effects. In fact, let me maybe allay some fears about them. Here are a few of the most common ones and what can be done:

  1. Weight gain. I know this is a huge concern, but the truth is that steroids don’t cause weight gain by themselves. Thy either cause weight gain because they increase appetite or cause water retention or change how your process certain foods or all three. Doctors can have you see a nutritionist, give you a potassium-sparing diuretic (do not take a regular diuretic on steroids! You could get low potassium which is so important for your husband’s heart), or switch to a low-carb diet temporarily.


  1. Nausea/vomiting/upset stomach. Talk to a doctor about this immediately because there are simple medications for all theee symptoms that don’t cause many side effects of their own.


  1. Muscle or joint pain. Your doctors don’t want you in pain so there will be plenty of ways to treat it, from NSAIDs to opiate pain relievers. Your medical team will make sure you’re comfortable enough to continue treatment.


So I would say, yes, of course talk it through with all doctors and make sure steroid treatment is necessary, but unfortunately, not having symptoms with sarcoidosis doesn’t mean you don’t need treatment, especially if previously, his inflammation levels and cardiac symptoms were serious enough to warrant an ICD pacemaker. But don’t assume steroids are bad news. And have this Brew because I know this can be a scary time.
TwoScottieDogs · 01/07/2018 21:06

Thank you so very much for taking the time to reply so thoroughly to my post. Me and DH actually felt really touched that someone would take the time to reply. Your explanation has given me a much clearer understanding of what's going on and why the steroids are needed. Thank you. Thanks

OP posts:
lifebegins50 · 07/07/2018 21:56

@RightYesButNo, I also found that useful so thank you.

Is the cause known?

KellyS · 30/10/2018 13:50

Hello
Just came across your post while searching through the internet for info. My husband has recently been diagnosed with cardiac sarcoidosis. He had an icd fitted just over a week ago. He has it in his heart, lungs and lymph nodes. Should be starting on a strong course of steroids in a couple of weeks.
He seems to be taking it all in his stride. He's not 'ill', it was picked up during a routine work medical.
I'm a mess, not coping at all.
How did your husband get on with the steroids?

TwoScottieDogs · 30/10/2018 23:43

Hi there!
Sorry to hear about your husband. I've been through such a rollercoaster of emotions since my DH was diagnosed as I'm sure you have.

Is your DH signed off sick at the moment?
My DH went back to work after 4 weeks although he wasn't able to drive for 6 weeks so we had to be inventive with travel arrangements.

He started on 40 mcg (or is it mg?) of prednisolone and has now taperred down to 10 mcg. He also takes 2 lots of heart medication but I can't recall the name off the top of my head. He's seeing the consultant again in December and he plans to add in methotrexate which is a steroid sparing agent (not entirely sure how it works!). Anyway, my DH has coped well on the steroids. They have affected his sleep somewhat and he has a bigger appetite so has put on weight but he was fairly skinny so looks better in my opinion! He still feels fit and well which is good.

He was offered an appointment at the Royal Brompton which is a centre of excellence for sarcoidosis. I'm not sure if they'll change his treatment or not but we thought it was worth getting referred. His appointment is in January.

Whereabouts are you? We're in Yorkshire. Feel free to PM me. 

OP posts:
TwoScottieDogs · 31/10/2018 09:28

KellyS - I've replied to your PM. Hopefully you've got it but there doesn't seem to be anyway of checking sent messages!!

OP posts:
Please create an account

To comment on this thread you need to create a Mumsnet account.